Alert archive / Indiana / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 52, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 22, 2026, 7:27 PM EDT for Howard County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2026, 7:27 PM EDT (23:27 UTC)
- Expired
- Mar 22, 2026, 8:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Howard County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 7:55 PM EDT | HAIL 1 | 6 Ne Kokomo, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -574 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WUUS53 KIND 222327
SVRIND
INC067-230015-
/O.NEW.KIND.SV.W.0052.260322T2327Z-260323T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
727 PM EDT Sun Mar 22 2026
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Howard County in central Indiana...
* Until 815 PM EDT.
* At 727 PM EDT, a severe thunderstorm was located near Kokomo,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kokomo and Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8586 4047 8586 4051 8631 4056 8630
TIME...MOT...LOC 2327Z 269DEG 49KT 4054 8615
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME1 follow-up statement
857
WWUS53 KIND 222337
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
737 PM EDT Sun Mar 22 2026
INC067-230015-
/O.CON.KIND.SV.W.0052.000000T0000Z-260323T0015Z/
Howard IN-
737 PM EDT Sun Mar 22 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN HOWARD COUNTY...
At 737 PM EDT, a severe thunderstorm was located 8 miles west of
Swayzee, or 9 miles northeast of Kokomo, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kokomo and Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8586 4047 8586 4051 8631 4056 8630
TIME...MOT...LOC 2337Z 273DEG 40KT 4055 8598
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:12 PM EDT, 5 hours 15 minutes earlier. Its key messages:
- Record breaking heat today with highs in the low to mid 80s
- Severe weather likely this evening with large hail and damaging winds the main threats
- Cooler on Monday with a warming trend through the workweek
- Showers and thunderstorms possible Thursday and Thursday Night
- Dry with slightly below temperatures Saturday and Sunday
Area forecast discussion, Mar 22, 2:12 PM EDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 212 PM EDT Sun Mar 22 2026 .KEY MESSAGES... - Record breaking heat today with highs in the low to mid 80s - Severe weather likely this evening with large hail and damaging winds the main threats - Cooler on Monday with a warming trend through the workweek - Showers and thunderstorms possible Thursday and Thursday Night - Dry with slightly below temperatures Saturday and Sunday && .SHORT TERM (This evening through Wednesday)... Issued at 209 PM EDT Sun Mar 22 2026 Through This Evening. The primary focus for the next 12 hours is the progression of a potent cold front currently slicing through the southern Great Lakes. Ahead of this boundary, central Indiana is basking in an anomalously warm airmass. With 850mb temperatures between 18-22C and efficient mixing, surface temperatures have soared into the low 80s. This puts record highs in jeopardy across many sites, including Indianapolis. The current forecast high is 85 which would tie the all-time March record for the city. The environment is quite favorable for large hail today with 1500- 2000 J/kg MUCAPE this evening with equilibrium levels around 10-12km along with a fairly straight hodograph and 60-70kts of effective bulk shear. Latest high-resolution guidance, including the HRRR and NAMNest, shows convective initiation along the front to the northwest of Indianapolis between 23Z and 00z. While surface dewpoints in the mid- 50s to low 60s are modest, steep mid-level lapse rates associated with an overhead elevated mixed layer will provide sufficient instability for robust updrafts. Initial development may be semi- discrete, posing a threat for large hail given the elongated hodographs. However, strong linear forcing along the front is expected to quickly transition the mode into a line of storms. The threat for damaging winds will increase once the storms grow upscale but with the elevated nature of the thunderstorms, large hail looks to be the bigger threat through much of central Indiana. The front should clear the southern counties by 04z to 06z, bringing an end to the severe threat and ushering in a much drier, colder airmass. Tonight Through Wednesday. The most jarring aspect of this forecast is the thermal transition. Behind the front, strong cold air advection will take hold. Temperatures that were in the 80s this afternoon will bottom out in the low to mid-30s by daybreak Monday. A secondary shortwave will pass through the Great Lakes on Monday, keeping cloud cover prevalent across the northern half of the state. Highs will struggle to reach 50, representing a nearly 30-degree departure from Sunday. Brisk northwest winds will make it feel even colder throughout the day. Surface high pressure builds in on Tuesday, leading to clearer skies and light winds, though temperatures remain seasonably cool with highs in the mid-50s. The high shifts eastward by mid-week, allowing the low-level flow to return to the southwest. This starts a warming trend as warm air advection ramps back up ahead of the next late- week system. Wednesday will see a return to the 60s across much of the region. && .LONG TERM (Wednesday night through Sunday)... Issued at 209 PM EDT Sun Mar 22 2026 Wednesday Night through Sunday... A weak short wave with northwest flow aloft is expected to pass across Indiana on Wednesday night into Thursday. However, conditions at the surface will be a bit more favorable for precipitation. A lingering frontal boundary will be found across Central Indiana and through Thursday, surface low pressure is suggested to push along that front, before exiting east and pushing the cold front farther southeast. Ample moisture appears to be present during this time, thus chance for showers and thunderstorms will be needed on Wednesday night as the upper support passes and through Thursday night as the surface low passes dragging the surface cold front south. Models suggest an active lower level jet in place at his time, thus severe weather may be possible. On Friday morning, some low pops may be used due to potential timing differences with the frontal passage, but confidence for rain on Friday is low. This is due to a cooler and drier pattern appearing to set up for next weekend. Strong ridging is suggested to build across the western CONUS on Friday through Sunday. This will set up subsidence and NW flow aloft flowing across the upper midwest into Central Indiana. A large area of associated high pressure is suggested to build across the region for the weekend. This will result in more dry weather with slightly below normal temperatures. && .AVIATION (18Z TAF Issuance)... Issued at 1211 PM EDT Sun Mar 22 2026 Impacts: -Southwesterly to westerly wind gusts up to 25kts through 21Z -Wind shift to northwest after 21Z, gusts continue through 03Z -TSRA likely over a 2 hour window, generally after 00Z -MVFR cigs 03Z through 10Z Discussion: VFR conditions expected through 23Z before TSRA will bring reduced vsbys and MVFR cigs starting at LAF and progressing southeast to the other terminals. Exact timing is still uncertain, but expect a 60-90 minute window of TSRA with a wind shift from the southwest to northwest 1-2 hours ahead of the arrival of storms. Large hail will be possible in these storms along with an increasing threat for damaging winds towards BMG. MVFR cigs then will continue through 10Z. Winds will gust upwards of 25kts through 03Z with gusts likely to return after 10Z Monday. && .CLIMATE... Issued at 209 PM EDT Sun Mar 22 2026 A new record high temperature of 84 degrees was set for today with the old record being 82 set in 1907. The all time record for March is 85 degrees and may be set with several hours of heating left in the day. && .IND WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...White LONG TERM...Puma AVIATION...White CLIMATE...White
Hazardous weather outlook, Mar 22, 2:39 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 239 PM EDT Sun Mar 22 2026 INZ021-028>031-035>049-051>057-060>065-067>072-231845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 239 PM EDT Sun Mar 22 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Scattered thunderstorms are possible during the evening hours...mainly along and south of I-70. Strong to severe storms are possible...with large hail and damaging winds the greatest threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Thursday and Thursday night...although it is too soon to determine if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 22, 7:11 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Sun Mar 22 2026
INZ021-029-031-230000-
Howard IN-Tippecanoe IN-Carroll IN-
711 PM EDT Sun Mar 22 2026
...Strong thunderstorms will impact portions of central Carroll,
northeastern Tippecanoe and northern Howard Counties through 800 PM
EDT...
At 710 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southwest of Walton, or 11 miles south of
Logansport, moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Kokomo, West Lafayette, Delphi, Flora, Battle Ground, Camden, and
Burlington.
This includes Interstate 65 between mile markers 176 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 8637 4056 8595 4049 8595 4046 8699
4056 8702 4056 8677 4061 8677 4065 8637
TIME...MOT...LOC 2310Z 260DEG 40KT 4060 8643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CCThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 7:11 PM EDT | Special Weather Statement | IND | Carroll | 49 min |
| Mar 22, 7:45 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.